Iowa, 2026

High Wind in Iowa, February 18, 2026

February 18, 2026 · NWS DVN · 1 event in 1 county or zone

February 18th, brought strong west-southwest winds and extremely dry conditions across much of the area. This along with dead/dormant grasses, resulted in several field and brush fires spreading out of control reported by emergency management.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

February 18th, brought strong west-southwest winds and extremely dry conditions across much of the area. This along with dead/dormant grasses, resulted in several field and brush fires spreading out of control reported by emergency management.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 18, 2:03 PM CST, 1 hour 13 minutes earlier. Its key messages:

  • A Red Flag Warning continues through this evening. While the entire area is in critical weather conditions, areas north of I-80 have an even higher risk for extreme fire behavior. Avoid outdoor burning!
  • Potential for a couple rounds of showers and t-storms Thursday, with any afternoon/early evening round possibly having an early season severe threat, mainly in Illinois.
  • As cooler air arrives, potential for some snow late Thursday night into Friday morning.
Area forecast discussion, Feb 18, 2:03 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
203 PM CST Wed Feb 18 2026

.KEY MESSAGES...

- A Red Flag Warning continues through this evening. While the
  entire area is in critical weather conditions, areas north of
  I-80 have an even higher risk for extreme fire behavior.
  Avoid outdoor burning!

- Potential for a couple rounds of showers and t-storms Thursday,
  with any afternoon/early evening round possibly having an
  early season severe threat, mainly in Illinois.

- As cooler air arrives, potential for some snow late Thursday
  night into Friday morning.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 145 PM CST Wed Feb 18 2026

Through Tonight: The area-wide Red Flag Warning remains in effect
through this evening due to critical fire weather conditions
across the region. Warm temperatures and very low humidity under
20%, combined with strong west-southwest winds gusting 35-45+
mph will continue to result in the fire weather concerns this
afternoon and evening. Outdoor burning should be avoided as any
fires that develop would quickly spread out of control. Winds
will quickly subside tonight as the surface low across Minnesota
and Wisconsin begins to fill and the pressure gradient weakens.
Temperatures will fall back into the 20s and 30s tonight for
lows.

Thursday: Another strong area of low pressure will develop over
the Plains and move across the Midwest, taking a much more
southerly track compared to the first wave that is up near Lake
Superior. The favored track of the secondary low is across
eastern Iowa/northwest Illinois northeastward into eastern
Wisconsin by Thursday night. Mild SE/E flow out ahead of the low
will advect warm air into the region with highs in the 50s/60s
central and south, but a little cooler in the NW with forecast
highs in the 40s. Scattered showers and isolated thunderstorms
will develop during the afternoon with increasing coverage into
the evening hours, spreading south to north through the outlook
area. The air mass will be very dry initially with dewpoints in
the 20s; however, moisture advection in the column will bring
higher PWATs (0.50"+) and better low- level moisture into the
area by the afternoon/evening. The HREF has surface dewpoints
reaching to around 40 F in the Quad Cities and into the mid 40s
to near 50 F to the east within in a very narrow theta-e ridge
ahead of a dryline feature punching in from the southwest. This
could result in a brief period of surfaced-based instability
mainly east of the Quad Cities during the mid afternoon through
late evening period with a risk for a few strong/severe
thunderstorms (SPC has maintained the Marginal Risk -- level 1
of 5 -- in this area). The primary threats are isolated damaging
winds, hail, and a low risk for a brief tornado. Severe weather
probabilities continue to be higher off to the east into
portions of central Illinois and into Indiana.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 145 PM CST Wed Feb 18 2026

Cold advection behind the attendant cold front later Thursday
night into Friday morning will foster the potential for rain to
change to snow with any wrap-around or deformation zone precip
pivoting on the northwest side of the surface low. WPC's
ensemble distribution has a 30-70% chance for 1"+ of accumulation
north of a line from Dubuque to northern Linn Co. The highest
values are north of Independence. Amounts for 2"+ drop off to
30-40% near and north of Independence. With that said, there is
potential for a narrow band of heavy snow to develop which could
result in higher amounts. The greatest uncertainty is on the
placement which is currently favored more into north-central
Iowa. However, have low confidence on the exact placement at
this time and will have to continue to monitor closely for any
shifts to the east. While the pavement will be warm initially,
temperatures are expected to drop below freezing so it won't
take much to get wet snow accumulation on grassy and elevated
surfaces. Accumulation on pavement will be more difficult given
the warm antecedent conditions, but is possible in any
moderate/briefly heavy bands of snow. It is also worth noting
that winds concurrent with any snow may be gusting at 30+ mph.

Mainly dry weather and more seasonable conditions are expected
this weekend through Monday with highs in the 20s/30s and lows
in the 20s/teens.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1142 AM CST Wed Feb 18 2026

VFR will prevail today through tonight with strong west-
southwest winds up to 30-40 kts lasting into the early evening.
Winds will quickly subside tonight as low pressure to the north
weakens.

&&

.FIRE WEATHER...
Issued at 235 AM CST Wed Feb 18 2026

One of the most favorable fire weather setups for our area is
expected today. SPC is messaging a 'high-end' critical fire
weather day across our area. Before we get into the specifics,
any fire that starts today will catch and spread rapidly
exhibiting extreme fire behavior. Outdoor burning should not be
attempted today! Be careful with discarded cigarettes and if a
fire develops follow local officials guidance!

A 'cold' front is expected to move through the area this
morning. While the front won't bring in much cooler air, it does
bring in much drier air along with strong winds. These strong
winds will help to mix down drier air and warm temperatures even
more. RH values this afternoon in the mid teens are forecast.
This is very low for our area. That combined with winds,
sometimes gusting to 50 mph, especially north of I-80 will set
the stage an explosive environment if any fire would start. GFDI
values approaching 100, are forecast. These are some of the
highest values I have ever seen forecast for the area,
demonstrating just how bad any fire would be today. With strong
winds across the north, power outages could occur and sparks
could lead to fires as well. Be very weather aware today and if
a fire starts, follow any evacuation orders.

&&

.CLIMATE...
Issued at 300 AM CST Tue Feb 17 2026

Record warm lows for February 18th

Dubuque, IA..........37 in 1981
Moline, IL...........43 in 1997

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory until 5 PM CST this afternoon for IAZ040>042-
     051>054-063>068.
     Red Flag Warning until 8 PM CST this evening for IAZ040>042-
     051>054-063>068-076>078-087>089-098-099.
IL...Wind Advisory until 5 PM CST this afternoon for ILZ001-002-007-
     009-015.
     Red Flag Warning until 8 PM CST this evening for ILZ001-002-
     007-009-015>018-024>026-034-035.
MO...Red Flag Warning until 8 PM CST this evening for MOZ009-010.

&&

SHORT TERM...Uttech
LONG TERM...Uttech
AVIATION...Uttech
FIRE WEATHER...Gibbs
CLIMATE...08
Hazardous weather outlook, Feb 18, 2:09 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
209 PM CST Wed Feb 18 2026

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-192015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
209 PM CST Wed Feb 18 2026

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Warm temperatures, strong winds, low relative humidities, and
dried vegetation will combine to result in critical fire weather
conditions today. A Red Flag Warning is in effect.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There is a chance for thunderstorms across portions of the outlook
area late Thursday afternoon and Thursday evening. An isolated
severe storm cannot be ruled out.

Colder air working in behind the storm system late Thursday night
and Friday will bring a chance of rain mixing with or changing to
snow for parts of the area. Any snow accumulations are likely to
be light.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Johnson

When
February 18, 3:16 PM CST to 3:23 PM CST
Where
Johnson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

The Iowa City Municipal Airport ASOS reported a peak wind gust of 53 knots at 316 PM local time, within a period of gusts to near 50 kts between 2 PM to 4 PM. Around that time, the humidity was reported around 13% by the airport. This strong wind helped create a significant wildfire in Johnson County, between Coralville and Iowa City that could be seen on satellite and was reported by emergency management.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2026Every state in 2026This day in weather historyWarnings in Iowa, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1321136.